Alert archive / Nevada / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Elko, NV

December 11, 20215 counties in Nevada

NWS Elko, NV issued this winter storm watch at Dec 11, 2021, 2:11 PM PST for 5 counties in Nevada. It took effect at Dec 14, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2021, 2:11 PM PST (22:11 UTC)
In effect from
Dec 14, 2021, 4:00 AM PST
Expired
Dec 12, 2021, 2:31 PM PST
In force
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS45 KLKN 112211
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
211 PM PST Sat Dec 11 2021

NVZ034-035-037-040-041-120615-
/O.NEW.KLKN.WS.A.0002.211214T1200Z-211215T1200Z/
Ruby Mountains and East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Eureka, Pinto Summit, Grass Valley, 
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, 
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch, 
and Duckwater
211 PM PST Sat Dec 11 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

* WHAT...Heavy snowfall with blowing and drifting. Snow amounts of
  up to two feet in the mountains with up to six inches possible 
  in the valleys above 6000 feet.

* WHERE...Central Nevada, particularly elevations above 6000 feet

* WHEN...Tuesday through Tuesday night

* IMPACTS...Travel impacts are likely along Highway 50 and 6, with
  whiteout conditions possible at times, particular along the
  summits. Roads likely become snow covered or impassable at
  times. Conditions improve from west to east Tuesday night.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
continue to monitor the latest forecasts.

&&

$$
3 follow-up statements
873 
WWUS45 KLKN 121015
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
215 AM PST Sun Dec 12 2021

NVZ030-130015-
/O.NEW.KLKN.WW.Y.0024.211213T0600Z-211214T1200Z/
Humboldt County-
215 AM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
4 AM PST TUESDAY ABOVE 5500 FEET...

* WHAT...Snow expected above 5500 feet. Total snow accumulations
  along mid slopes of 1 to 5 inches, with amounts around 1 foot 
  along highest ridgetops. Winds gusting as high as 35 mph.

* WHERE...Humboldt County.

* WHEN...From 10 PM this evening to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ034-035-037-040-041-130015-
/O.CON.KLKN.WS.A.0002.211214T1200Z-211215T1200Z/
Ruby Mountains and East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, McGill, Eureka, Pinto Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Round Mountain, 
Tonopah, and Duckwater
215 AM PST Sun Dec 12 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT...

* WHAT...Heavy snowfall with blowing and drifting. Snow amounts 
  of up to two feet in the mountains with up to six inches 
  possible in the valleys above 6000 feet.

* WHERE...Central Nevada, particularly elevations above 6000 
  feet.

* WHEN...Tuesday through Tuesday night.

* IMPACTS...Travel impacts are likely along Highway 50 and 6, 
  with whiteout conditions possible at times, particular along 
  the summits. Roads likely become snow covered or impassable at 
  times. Conditions improve from west to east Tuesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
124 
WWUS45 KLKN 121406
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
606 AM PST Sun Dec 12 2021

NVZ031-036-038-039-130415-
/O.EXB.KLKN.WW.Y.0024.211214T0000Z-211215T0600Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Southwest Elko County-South Central Elko County-
606 AM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 10 PM
PST TUESDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations
  of 2 to 8 inches. Winds gusting as high as 50 mph.

* WHERE...Northern Elko County, Northern Lander County and 
  Northern Eureka County, Southwest Elko County and South 
  Central Elko County.

* WHEN...From 4 PM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning or evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ030-130415-
/O.CON.KLKN.WW.Y.0024.211213T0600Z-211214T1200Z/
Humboldt County-
606 AM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST TUESDAY ABOVE 5500 FEET...

* WHAT...Snow expected above 5500 feet. Total snow accumulations 
  along mid slopes of 1 to 5 inches, with amounts around 1 foot 
  along highest ridgetops. Winds gusting as high as 35 mph.

* WHERE...Humboldt County.

* WHEN...From 10 PM this evening to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning or evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ034-035-037-040-041-130415-
/O.CON.KLKN.WS.A.0002.211214T1200Z-211215T1200Z/
Ruby Mountains and East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, McGill, Eureka, Pinto Summit, 
Diamond Valley, Eureka Airport, Garden Pass, Round Mountain, 
Tonopah, and Duckwater
606 AM PST Sun Dec 12 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT...

* WHAT...Heavy snowfall with blowing and drifting. Snow amounts 
  of up to two feet in the mountains with up to six inches 
  possible in the valleys above 6000 feet.

* WHERE...Central Nevada, particularly elevations above 6000 
  feet.

* WHEN...Tuesday through Tuesday night.

* IMPACTS...Travel impacts are likely along Highway 50 and 6, with
  whiteout conditions possible at times, particular along the
  summits. Roads likely become snow covered or impassable at
  times. Conditions improve from west to east Tuesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
583 
WWUS45 KLKN 122231
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
231 PM PST Sun Dec 12 2021

NVZ035-131245-
/O.UPG.KLKN.WS.A.0002.211214T1200Z-211215T1200Z/
/O.NEW.KLKN.WS.W.0004.211214T1200Z-211215T1200Z/
/O.EXB.KLKN.WW.Y.0024.211214T1200Z-211215T1200Z/
White Pine County-
Including the cities of Ely and McGill
231 PM PST Sun Dec 12 2021

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST
WEDNESDAY ABOVE 6500 FEET...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 4 AM
PST WEDNESDAY BELOW 6500 FEET...

* WHAT...For the Winter Storm Warning above 6500 feet, heavy snow
  expected. Total snow accumulations of 6 inches to over 2 feet,
  increasing with elevation. Winds gusting as high as 65 mph. For
  the Winter Weather Advisory below 6500 feet, snow expected. 
  Total snow accumulations of 2 to 7 inches. Winds gusting as high
  as 50 mph.

* WHERE...White Pine County.

* WHEN...From 4 AM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Travel could be very difficult if not impossible at
  higher elevations. Patchy blowing snow could significantly 
  reduce visibility. The hazardous conditions could impact the 
  morning or evening commute. Strong winds could cause tree 
  damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ037-040-041-131245-
/O.UPG.KLKN.WS.A.0002.211214T1200Z-211215T1200Z/
/O.NEW.KLKN.WS.W.0004.211214T1200Z-211215T0600Z/
/O.EXB.KLKN.WW.Y.0024.211214T1200Z-211215T0600Z/
Southern Lander County and Southern Eureka County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Eureka, Pinto Summit, Diamond Valley, 
Eureka Airport, Garden Pass, Round Mountain, Tonopah, 
and Duckwater
231 PM PST Sun Dec 12 2021

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY
ABOVE 6500 FEET...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST
TUESDAY BELOW 6500 FEET...

* WHAT...For the Winter Storm Warning above 6500 feet, heavy snow
  expected. Total snow accumulations of 6 inches to over 2 feet, 
  increasing with elevation. Winds gusting as high as 60 mph. For 
  the Winter Weather Advisory below 6500 feet, snow expected. 
  Total snow accumulations of 2 to 7 inches. Winds gusting as high
  as 45 mph.

* WHERE...Southern Lander County and Southern Eureka County, 
  Northwestern Nye County and Northeastern Nye County.

* WHEN...From 4 AM to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult if not impossible at
  higher elevations. Patchy blowing snow could significantly 
  reduce visibility. The hazardous conditions could impact the 
  morning or evening commute. Gusty winds could bring down tree 
  branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ034-131245-
/O.UPG.KLKN.WS.A.0002.211214T1200Z-211215T1200Z/
/O.EXB.KLKN.WW.Y.0024.211214T1200Z-211215T0600Z/
Ruby Mountains and East Humboldt Range-
231 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 6 to 12 
  inches. Winds gusting as high as 60 mph.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 4 AM to 10 PM PST Tuesday.

* IMPACTS...Travel impacts are likely along secret pass. Patchy
  blowing snow could significantly reduce visibility. Whiteout
  conditions possible at times at the higher mountain passes. 
  Roads likely become snow covered or impassable at times. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ030-131245-
/O.CON.KLKN.WW.Y.0024.211213T0600Z-211214T1200Z/
Humboldt County-
231 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST TUESDAY ABOVE 5500 FEET...

* WHAT...Snow expected above 5500 feet. Total snow accumulations
  along mid slopes of 2 to 7 inches, with amounts over a foot 
  along the ridgetops. Winds gusting as high as 35 mph.

* WHERE...Humboldt County.

* WHEN...From 10 PM this evening to 4 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NVZ031-036-038-039-131245-
/O.CON.KLKN.WW.Y.0024.211214T0000Z-211215T0600Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Southwest Elko County-South Central Elko County-
231 PM PST Sun Dec 12 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO
10 PM PST TUESDAY ABOVE 6000 FEET...

* WHAT...Snow expected above 6000 feet. Total snow accumulations
  of 2 to 8 inches, increasing with elevation. Winds gusting as
  high as 50 mph, increasing with elevation.

* WHERE...Northern Elko County, Northern Lander County and 
  Northern Eureka County, Southwest Elko County and South 
  Central Elko County.

* WHEN...From 4 PM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 11, 2:25 AM PST, 11 hours 46 minutes earlier.

Area forecast discussion, Dec 11, 2:25 AM PST, 11 hours 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
225 AM PST Sat Dec 11 2021

.SYNOPSIS...Mainly quiet conditions are expected today and
Sunday across the area with only a few light snow showers across
the Nevada and Idaho border. An approaching Pacific storm system
will bring increasing clouds and chances for rain and snow to the
area Monday. The main weather disturbance moving through Tuesday
into Wednesday morning could bring considerable snow and impacts
to many areas across central and northern Nevada.

&&

.SHORT TERM...Today through Sunday night

A broad ridge over the western U.S. today will translate eastward
through Sunday. In response, a southwest flow and warming pattern
will set up over the next 48 hours. This will allow temperatures
to warm a bit today with warming continuing into Sunday with high
temperatures in the 40s across the area. Single digit lows this
morning will rise into the teens and 20s tonight as cloud cover
increases and south-southwest winds remain elevated overnight. A
few snow showers are expected near the ID/NV border over the
weekend but accumulations should be limited to the mountainous
areas. South-southwest surface winds will increase today and
Sunday as well with stronger winds of 15-25 mph along the NV/ID
border.

.LONG TERM...Monday morning to next Saturday

Unsettled conditions are expected through the end of next week.
Monday, scattered snow showers are expected for many locations in
Humboldt and western Elko counties.  Breezy conditions are possible
in Central Nevada with a stray flurry too.

Tuesday, a low pressure system will form from a Pacific trough off
the coast of California and bring a cold front through the state.
This could cause widespread snow and breezy conditions to the CWA.
The ECMWF and EFS show that mean wind standard deviations between 3
and 4 are likely on Tuesday indicating breezy conditions this day.
Wind gusts could be the strongest ahead of the cold front's passage;
especially in White Pine and Northern Nye counties where gusts could
range from 25 to 35 mph in the valleys and higher on the mountains.
Current PWAT values range from 2 to 3; an indication that IVT
moisture is being pulled into the CWA for this storm. These elevated
moisture and wind deviations from normal have been consistent the
past few days which keeps moderate confidence in the forecast for
their impacts. Although timing and exact snowfall accumulations are
of low confidence, it is possible that valley locations could range
from 2" to 4" and mountains closer to 6" to 12" by Tuesday evening.
The snowfall and wind gust speeds could lead to travel impacts
regarding blowing and drifting snow through the day Tuesday.
Temperatures Tuesday will range from early highs is 40s dropping
quickly after the front passes to the 20s with Wednesday morning lows
in the teens.

Scattered snow showers are likely Wednesday and Thursday as a weak
trough crosses the region.  Snowfall amounts appear to be light in
this late week storm. Quiet conditions are likely Friday into
next weekend. High temperatures temperatures will range Wednesday
to Saturday are trending in the 20s with lows in the teens.

&&

.AVIATION...VFR conditions continue through the next 24 hours
along with considerable amounts of mid to high level clouds. No
wind issues expected with the exception of KELY, where gusty south
winds are expected through the period.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

93/90/90

Nearby

Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.